Posted by cancertakesflight on May 21, 2019 12:37 am
Welcome to the site and the wonderful world of chemo. I had my chemo in 2011, which is when I was diagnosed with breast cancer. The reason, I believe, for the diarrhea is that your liver deals with the toxins in your system and it gets maxed out with the chemo treatments. Since it can't fully process everything, diarrhea is your liver's way of getting the toxins out of your body quickly. So almost think of diarrhea as a good thing. :-)
This taxing of the liver is another reason that each treatment can feel a little worse than the last one. If the liver has not processed all the toxins from one treatment (or is sort of in recovery mode from the last treatment), it has to deal with the new toxins and possibly some toxins from the previous round.
So maybe it would be good to do something nice for your liver. Some green tea might prove helpful. As always, talk to your doctor to see if there is anything you can eat or drink that might help support your liver. It's an under-appreciated organ.
As for the hot flashes, I didn't experience any but it could because chemo will likely, if you are not already, put you into menopause (even temporarily). Like everyone is quick to point out, you should check with your doctor. This is just my theory.
You seem to be doing everything right. Back when I had my chemo, no one told me to drink more fluids. I was trying to avoid drinks while I was having chemo so that I didn't have to wheel the contraption with the IV into the washroom with me. I wish I had known. I didn't drink anything more at home. See, years later, I'm still learning.
Take care of yourself.
Thanks for the tag Cynthia Mac
Posted by Buffythevampire on May 21, 2019 1:20 am
At first I was using a notebook to record things, but now I have changed to a binder. I want to document my chemo cycles and maybe I will be able to be better prepared for the side effects start dates. Fingers crossed anyway.
What I was wondering about the diarrhea part is not that you get it each cycle but whether you will get it more then once in the same cycle? So far it happened just the one day but I took meds to stop it. I have also been drinking hydralite since I had diarrhea. Hoping that hydralite will replace the lost fluids/electrolytes.
Posted by Runner Girl on May 21, 2019 10:40 am
I got the hot flashes with chemo/Herceptin. I was constantly taking my temperature to make sure I wasn't feverish, and I never was. By mid way thru my treatment I quit with the thermometer. My hot flashes continue, but much worse now that I'm on Tamoxifen. I get the night sweats too. I wake up and it's covers off because I'm too hot, then it's covers on because I'm freezing. It's like my internal thermostat has gone crazy. I never had much grief with my natural hot flashes but the ones I get now are spectacular, I turn red - ears, throat, chest, I break out in a sweat and feel like I'm about to spontaneously combust. Not pleasant, but not the worst side effect ever.
As for the diarrhea, I never had a problem. I suffer from IBS-D so I was extremely concerned that the chemo would make my existing issue a bigger problem. Turns out, while I was having chemo my gastro issues normalized and for a while I felt just like a normal person again. I suppose the chemo was making me a bit constipated but with my existing issue it wasn't a real problem. Now that chemo has been over for 6 months my IBS-D is back to it old self, unfortunately.
Wishing you well with the remainder of your treatments.
Runner Girl - Gayle
Posted by TheresaB on May 23, 2019 1:05 pm
Anyway, I have gleamed a lot of information from this thread. Thank you.
Posted by Essjay on May 23, 2019 7:34 pm
Glad things are getting started for you. You will very quickly get into the routine.
best wishes Essjay
Posted by ashcon on May 24, 2019 10:11 am
The "cocktail" you have been prescribed is very common, and is what I was put on as well. Sometimes the Paclitaxel is called "Taxol", making the acronym for your cocktail "ACT".
The doxorubicin is unaffectionately called 'the red devil' as it is a bright red fluid that is administered separately from the cyclophosphomide and is apparently the stuff largely esponsible for the hairloss.
I found the first 4 rounds of AC caused the most nausea for first few days after treatment, which was kept in check with the anti-nausea meds prescribed, along with Ginger Gravol tablets.
With the Taxol, there was (thankfully) no nausea, but the increased steroid meds prescribed to accompany the Taxol caused increase in hunger and energy levels! The fatigue on the Taxol didn't hit until 2-3 days after treatment, when the steroids finally started to wear off!
As Essjay says, you will find your groove. Odd as it may sound, I actually felt sad when treatments came to an end as I felt like the weapons against my cancer were being withdrawn, and I was now becoming vulnerable again. But I understand the body can only take so much of the toxic stuff that chemo is.
What are your plans for dealing with your hair loss? There are some great conversations and tips on this topic on this site. Just use the search engine at top of screen within any Discussion or Group forum.
As many have said, you are not alone in this. We are here with you every step of the way.
Be good to yourself this weekend!